Are my daughter’s symptoms from arrhythmias, new medicine, or something else?
My 19 yr old daughter has worn a Holter Monitor and Even monitor, which found PAC’s and PVC’s; the stress/echo was “normal”. Blood work shows she has been extremely vitamin D deficient, but has come up since taking vitamin D. She just started taking 25mg of metoprolol this weekend. Since last Tuesday, her heart rate will shoot up, upon standing or moving or barely walking, to about 145-150. It has done that for months, but won’t settle down this past week. She says she feels like death warmed over…tired, exhausted, worried, short of breath – says she can’t catch her breath at times, says she has left breast area chest pains. Any ideas or help for her?
Submitted by DeAnne from Salt Lake City, Utah on 03/11/2014
It’s important to make sure that your daughter was having symptoms while wearing the monitors. If not, then the findings are not very relevant as the cause of her symptoms have not been determined. If so, however, then presumably a heart rate of 140 was picked up. Premature isolated beats don’t cause these kinds of heart rates by themselves. If the elevated heart rates were NOT due to arrhythmia (again assuming your daughter had these while wearing the monitor) then she had “sinus tachycardia” which is elevation of the normal heart beat. This may be due to a multitude of factors including abnormal cortisol or thyroid levels, elevated adrenaline levels (checked by a 24 hour urine collection study), dehydration, medications, or a predisposition to dilation of her blood vessels (this causes the blood pressure to drop and the heart rate to increase in order to compensate for the low blood pressure). In the latter case the elevated heart rate MAY be a normal response (some refer to this condition as Postural Orthostatic Tachycardia Syndrome or POTS). Finally, the constellation of most recent symptoms may well be due to the metoprolol.
I hope this information is of help.